Ohio, 2007

Hail in Ohio, May 27, 2007

May 27, 2007 · NWS ILN · 1 event in 1 county or zone

Isolated thunderstorms developed across southwest Ohio during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Isolated thunderstorms developed across southwest Ohio during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 27, 4:19 PM EST, 46 minutes earlier.

Area forecast discussion, May 27, 4:19 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
519 PM EDT SUN MAY 27 2007

.SYNOPSIS...
A WEAK COLD FRONT WILL STALL ACROSS CENTRAL INDIANA AND OHIO
TONIGHT AND MONDAY...BRINGING SCATTERED THUNDERSTORMS TO THE
REGION. THE FRONT WILL LIFT BACK NORTH AND WASH OUT ON TUESDAY AS
HIGH PRESSURE ATTEMPTS TO BUILD BACK INTO THE OHIO VALLEY.

RYAN

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
NICE LINE OF TSTMS MOVING INTO WESTERN FCST AREA ACRS ERN INDIANA.
MUCAPES AROUND 1000 J/KG AHEAD OF THE LINE WITH A FEW OUTFLOW
BNDRYS SHOULD ENSURE THAT STORMS HOLD TOGETHER AS THEY CROSS THE
STATE LINE INTO BUTLER/PREBLE AND NRN HAMILTON COS. INCREASED POPS
ABV 50 FOR NEXT FEW HOURS IN A SW-NE SWATH FROM CNTRL HAMILTON CO
NORTH THRU DAYTON METRO THEN NE UP I-71 INTO CMH METRO. WIND GUSTS
AT 40-45 MPH AND SMALL HAIL HAVE BEEN OBSERVED WITH THESE STORMS
ACRS INDIANA. STORMS WILL LIKELY PRODUCE TORRENTIAL RAINFALL AS
WELL WITH LOCALIZED AMTS EXCEEDING ONE INCH.

FRNTL BNDRY REMAINS NORTHWEST OF FCST AREA ATTM...AND QUESTION
CONTINUE TO PERSIST WRT HOW FAR SOUTH BNDRY WILL GET BEFORE IT
STALLS TONIGHT. UPR LO AND ATTENDANT S/WV PASSING THRU GRT LKS
THIS AFTN. LOCATIONS SOUTH OF A CARROLLTON KY...GEORGETOWN...
PIKETON LINE WILL GENERALLY REMAIN DRY AS MODEL SOUNDINGS
CONTINUE TO SHOW STRONG MID LVL CAP IN PLACE.

WITH NIGHTFALL...PCPN COVERAGE IS EXPECTED TO DIMINISH WITH LOSS
OF DAYTIME HEATING AND INSTABILITY. MUCH OF THE MODEL GUIDANCE
(12Z GFS/GFS ENSEMBLES/09Z SREF) IN AGREEMENT WITH FRNTL BNDRY
DROPPING INTO CNTRL FCST AREA (I-70 CORRIDOR) BY DAYBREAK MON. 12Z
MODEL RUNS ADVERTISING HIGHER MID LVL HGTS ACRS SRN FCST
AREA...INDCG ONCE AGAIN THAT MODELS ARE STRUGGLING WITH STRENGTH OF
MID LVL RIDGE CENTERED OVER SE CONUS. THIS WILL KEEP DRY
CONDITIONS ONCE AGAIN OVERNIGHT ACRS MUCH OF THE SRN 1/2 FCST
AREA PROXIMITY TO BNDRY MAY KEEP ISOLD OR WDLY SCT PCPN ACRS NRN
1/2 FCST AREA TONIGHT. LOCALIZED HZ/BR IS EXPECTED TO DVLP AS WELL
AROUND DAYBREAK.

TEMPS...TRENDED TOWARDS WARMER MET GUID FOR OVERNIGHT LOWS WITH
MORE CLOUDS ACRS MUCH OF FCST AREA THAN PREV NIGHTS.

RYAN

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
FRNTL BNDRY WILL REMAIN STALLED ACRS CNTRL FCST AREA ON MON AND
COMBINATION OF DAYTIME HEATING...WEAK LO LVL CONV INVOF FRNTL
BNDRY AND ANY WEAK OUTFLOW BNDRY DVLPMNT WILL ONCE AGAIN
CONTRIBUTE TO WDLY SCT TSTM DVLPMNT. MID/UPR LVL FORCING IS
PRACTICALLY NIL ON MON AS MID LVL HGTS CONTINUE TO RISE AND UPR
RIDGING BEGINS TO DVLP BACK TO NORTH. COULD SEE ISOLD CONVECTION
DVLP JUST ABOUT ANYWHERE ACRS FCST AREA ON MON AS LO LVL MOISTURE
WILL BE A LITTLE GREATER THAN PREV DAYS WITH BNDRY IN AREA.
FOCUSED BEST CHANCE FOR CONVECTION ACRS CNTRL SECTIONS OF FCST
AREA FOR AFTN/EVNG HOURS IN CLOSEST PROXIMITY TO FRNTL BNDRY.
SIMILAR TO LAST SVRL DAYS THOUGH...MANY LOCATIONS ARE LIKELY TO
REMAIN DRY WITH LACK OF ANY APPRECIABLE MID/UPR LVL FORCING.

12Z MODEL GUIDANCE IN GOOD AGREEMENT IN ALLOWING MID LVL RIDGING
TO DVLP ACRS OH VLY MON NIGHT WITH HI PRES REESTABLISHING ACRS
MUCH OF THE ERN CONUS. APPEARS FRNTL BNDRY COMPLETELY WASHES OUT
AS IT SLOWLY LIFTS NORTH OVERNIGHT. CONVECTION SHOULD DIMINISH MON
EVNG WITH NIGHTFALL...WITH DRY CONDITIONS THE REMAINDER OF THE
NIGHT.

TEMPS...TRENDED TEMPS MON/MON NIGHT TOWARDS WARMER END OF
GUID...GENERALLY A DEG OR TWO ABV MAV GUID.

RYAN

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
STILL PRETTY LOW CONFIDENCE THROUGH MUCH OF EXTENDED
PERIOD...BEGINNING WITH PLACEMENT OF SURFACE BOUNDARY OVER SOUTHERN
FORECAST AREA ON TUESDAY. GIVEN A LITTLE MEAN LOW LAYER CONVERGENCE
AND HIGHER PRECIP EFFICIENCIES...HAVE OPTED FOR SLIGHT CHANCE IN THE
FAR SOUTHWEST FOR TUESDAY MORNING WITH CHANCES LIFTING NORTH AS
BOUNDARY LIFTS THROUGH AREA. THEN BERMUDA HIGH AGAIN STRETCHES INTO
FORECAST AREA...SUPPRESSING PRECIP CHANCES FOR TUE NIGHT THROUGH WED
NIGHT IN ESPECIALLY THE VERY DRY SE FORECAST AREA. ON OUTSIDE EDGE
OF HIGH...HAVE ALLOWED FOR SLIGHT CHANCE FOR SHOWERS AND
THUNDERSTORMS IN THE NW.

MODELS HAVE STILL TRENDED SLOWER WITH TROUGH APPROACHING AREA FOR
THURSDAY/FRIDAY. HAVE CONTINUED TO STICK CLOSER TO THE GFS ENSEMBLE
MEAN WITH PROGRESSION OF THIS TROUGH...AS WELL AS DEVELOPMENT OF
UPPER TROUGH FOR SATURDAY WHICH WILL KEEP A CHANCE OF SHOWERS OVER
FORECAST AREA.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
VERY LITTLE SFC MIXING GOING ON AHEAD OF FRONTAL BOUNDARY THAT
APPEARS TO BE ORIENTED SW-NE THROUGH OHVLY THIS AFTERNOON. THIS IS
KEEPING HAZY CONDITIONS ACROSS THE REGION...WITH EXCEPTION OF NW
FCST AREA AND POSSIBLY KDAY WHERE BETTER MIXING IS OCCURRING
CLOSER TO THE AREA OF LIGHT PRECIPITATION FOUND OVER NW OH AND NRN
1/2 OF INDIANA.

EXPECT THE WIDELY SCT SHOWERS IN THE N TO DISSIPATE THIS EVENING
AS THE MID LEVEL CLOUDS DROP TO THE S DURING THE OVERNIGHT HOURS.
THESE CLOUDS WILL LIFT SOME DURING THE DAY MON AND COULD ALLOW
SOME FEW-SCT CU TO DEVELOP IN THE AFTERNOON.

WIDELY SCT TSTMS POSSIBLE THRU MONDAY...MORESO ON THURSDAY.
OTHERWISE NO SIG WX EXPECTED.

FRANKS

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&
Hazardous weather outlook, May 27, 3:55 AM EST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
455 AM EDT SUN MAY 27 2007

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060>063-070>073-077>082-
088-280900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-PREBLE-MONTGOMERY-GREENE-
FAYETTE OH-BUTLER-WARREN-CLINTON-ROSS-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
455 AM EDT SUN MAY 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ026-034-035-042>046-051>056-064-065-074-280900-
HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-
CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PICKAWAY-FAIRFIELD-
HOCKING-
455 AM EDT SUN MAY 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 27, 3:23 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
423 PM EDT SUN MAY 27 2007

INZ050-058-059-066-OHZ042-051>053-060>062-070-272100-
WAYNE IN-FAYETTE IN-UNION IN-FRANKLIN IN-BUTLER OH-GREENE OH-
CLARK OH-MIAMI OH-CHAMPAIGN OH-DARKE OH-MONTGOMERY OH-PREBLE OH-
423 PM EDT SUN MAY 27 2007

...BRIEF PONDING OF WATER ON ROADWAYS POSSIBLE THIS AFTERNOON..

AS THUNDERSTORMS MOVE THROUGH THE REGION THIS AFTERNOON...THEY MAY
DROP A BRIEF PERIOD OF HEAVY RAIN.  RAINFALL AS HIGH AS ONE INCH TO
AN INCH AND A QUARTER IS POSSIBLE.

THE HEAVY RAIN MAY TEMPORARILY FLOOD ROADS...DITCHES AND LOW LYING
AREAS. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD AND
AVOID FLOOD PRONE AREAS.
Special weather statement, May 27, 3:49 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
449 PM EDT SUN MAY 27 2007

INZ066-272130-
FRANKLIN IN-
449 PM EDT SUN MAY 27 2007

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN COUNTY THROUGH 530 PM
EDT...

AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR PEPPERTOWN...MOVING EAST AT 25 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
LAUREL...METAMORA...BLOOMING GROVE...BROOKVILLE...CEDAR GROVE...
MOUNDS STATE RECREATION AREA AND MOUNT CARMEL.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL...
WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE
INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RYAN
Special weather statement, May 27, 3:54 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
454 PM EDT SUN MAY 27 2007

INZ050-058-272145-
WAYNE IN-FAYETTE IN-
454 PM EDT SUN MAY 27 2007

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FAYETTE AND SOUTHERN
WAYNE COUNTIES THROUGH 545 PM EDT...

AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR BENTONVILLE...MOVING EAST AT 35 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
DUBLIN...MOUNT AUBURN...METTEL FIELD...CAMBRIDGE CITY...BEESONS...
WATERLOO...EAST GERMANTOWN...JACKSONBURG...CENTERVILLE...RICHMOND...
SPRING GROVE AND BOSTON.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RYAN
Special weather statement, May 27, 4:36 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
536 PM EDT SUN MAY 27 2007

INZ066-074-OHZ070-077-272215-
FRANKLIN IN-DEARBORN IN-HAMILTON OH-BUTLER OH-
536 PM EDT SUN MAY 27 2007

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BUTLER...
NORTHWESTERN HAMILTON...NORTHEASTERN DEARBORN AND SOUTHEASTERN
FRANKLIN COUNTIES THROUGH 615 PM EDT...

AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR ST. LEON...MOVING EAST AT 30 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...MOUNT
CARMEL...ROCKDALE...WEST HARRISON...SCIPIO...ALERT...OKEANA...ST.
CHARLES...LAYHIGH...ROSS...MILLVILLE...NORTHGATE AND PLEASANT RUN.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL...
WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE
INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RYAN
Special weather statement, May 27, 4:54 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
554 PM EDT SUN MAY 27 2007

OHZ046-056-272230-
LICKING OH-DELAWARE OH-
554 PM EDT SUN MAY 27 2007

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DELAWARE AND
NORTHWESTERN LICKING COUNTIES THROUGH 630 PM EDT...

AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR ALUM CREEK STATE PARK...MOVING EAST
AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. A GUST OF 49 MPH HAS BEEN REPORTED NEAR LEWIS CENTER BY AN
ONN METEOROLOGIST.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
GALENA...SUNBURY...CENTER VILLAGE...JOHNSTOWN AND HARTFORD.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

The radar

The Cincinnati radar (KILN), 82 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Butler

When
May 27, 5:05 PM EST to 5:09 PM EST
Where
Butler County, Okeana
Measured
0.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.350, -84.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25722.